Wisconsin, 2012

Damaging Wind in Wisconsin, June 16, 2012

June 16, 2012 · NWS ARX · 1 event in 1 county or zone

Severe thunderstorms developed along a cold front as it moved through western Wisconsin during the evening of June 16th. Isolated wind damage occurred with trees and power lines blown down in Whitehall (Trempealeau County) and in the city of La Crosse (La Crosse County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms developed along a cold front as it moved through western Wisconsin during the evening of June 16th. Isolated wind damage occurred with trees and power lines blown down in Whitehall (Trempealeau County) and in the city of La Crosse (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 5:31 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 16, 5:31 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT SAT JUN 16 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY
216 PM CDT SAT JUN 16 2012

FORECAST FOCUS IS ON RAIN CHANCES...INCLUDING THE POSSIBILITY FOR
SEVERE WEATHER.

FIRST FEATURE IS THE MESOSCALE CONVECTIVE VORTEX TRAVERSING
WESTERN WI. IT HAS BEEN RESPONSIBLE FOR THE SHOWERS ALL DAY ACROSS
THE REGION. THIS WILL SHIFT NORTHEAST OUT OF THE AREA BY LATE
AFTERNOON.

ATTENTION THEN TURNS TO THE APPROACHING FRONTAL BOUNDARY...WHICH
IS ASSOCIATED WITH A SHORT WAVE TROUGH MOVING THROUGH MANITOBA AND
THE DAKOTAS THIS AFTERNOON. THERE HAS BEEN SOME SHOWER AND
THUNDERSTORM ACTIVITY ALONG AND AHEAD OF THE FRONT...BUT THE MOST
INTENSE ACTION IS ALONG THE MO/IA BORDER AND INTO SOUTHERN IA. ALL
OF THE VARIOUS SHORT-RANGE MODELS SUGGEST A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS MOVING ACROSS THE REGION THROUGH THIS EVENING.
NOT TERRIBLY CONFIDENT ON EXACTLY WHERE OR HOW MUCH RAIN WILL
OCCUR FOR ANY SPECIFIC LOCATION...BUT OVERALL FEEL IT IS PRETTY
LIKELY THAT RAIN WILL FALL. ANTICIPATE AMOUNTS FOR THE MOST PART
WILL NOT BE ALL THAT MUCH...EXCEPT PERHAPS FOR PARTS OF NORTHEAST
IA AND SOUTHWEST WI IF THE LARGER COMPLEX OF STORMS CAN CLIP THOSE
AREA.

THE SHORT WAVE TROUGH AND FRONT WILL MOVE EAST OF THE REGION
OVERNIGHT...PROVIDING FOR DECREASING CLOUDS. SUNDAY LOOKS TO BE
QUITE PLEASANT WITH THE AREA BETWEEN SYSTEMS. BUT THAT IS SHORT-
LIVED AS THE NEXT SHORT WAVE TROUGH IN THE FAST ZONAL FLOW IS
ALREADY SURGING TOWARD THE AREA BY SUNDAY NIGHT. SOUTHERLY FLOW
RETURNS AHEAD OF THIS FEATURE...BRINGING AMPLE MOISTURE AND
INSTABILITY BACK INTO THE PICTURE. MOISTURE TRANSPORT BY SUNDAY
NIGHT IS IMPRESSIVE...BUT THE 12Z MODEL SOLUTIONS SHIFTED THE
FOCUS JUST A BIT FURTHER NORTH THAN THE PREVIOUS RUNS. EXPECT A
NICE COMPLEX TO FORM...BUT THERE IS SOME UNCERTAINTY ON IF THAT
WILL TURN AND MOVE THROUGH THE ENTIRE FORECAST AREA...OR IF IT
WILL CONTINUE MOVING EAST AND NORTHEAST AND ONLY CATCH A PORTION.
THESE DETAILS WILL BE MONITORED IN LATER FORECASTS.

ONCE THE FRONT PASSES FROM THIS ROUND OF ACTION...IT LOOKS TO
STALL AND LAY UP IN AN EAST-WEST ORIENTATION. OF COURSE IT IS
DIFFICULT TO SAY EXACTLY WHERE THAT WILL BE...BUT THE LATEST
INDICATION IS SOMEWHERE ALONG THE MN/IA BORDER AREA. DURING THE
DAY...THE FRONT MOVES BACK NORTH...AND COULD EVEN END UP SURGING
TOTALLY NORTH OF THE FORECAST AREA. BUT...IT MAY NOT SURGE THAT
FAR. THE AIR MASS SOUTH OF THE BOUNDARY POSITION WILL BE VERY WARM
AND MOIST...WITH MUCH COOLER AIR TO THE NORTH. THIS BATTLE OF
AIR MASS REGIMES WILL LEAD TO REPEATED PERIODS OF CONVECTION
SOMEWHERE...AND THAT COULD LEAD TO FLOODING PROBLEMS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
216 PM CDT SAT JUN 16 2012

THE BATTLE CONTINUES INTO THE MEDIUM RANGE PERIOD. ANOTHER SHORT
WAVE TROUGH MOVES INTO THE AREA TUESDAY NIGHT INTO
WEDNESDAY...SENDING THE FRONT BACK SOUTH AGAIN...WHERE IT THEN
STALLS OUT AND LIES EAST-WEST AGAIN. MODELS DIFFER ON TIMING OF
THE FRONTAL PASSAGE...AND THE EVENTUAL STALL POSITION...WITH THE GFS
FURTHEST SOUTH...AND ECMWF THE FURTHEST NORTH /OVER THE FORECAST
AREA/. AGAIN...DEPENDING ON THE POSITION...HEAVY RAINFALL WILL
OCCUR FOR SOMEBODY. THE UNSETTLED PATTERN LOOKS TO PREVAIL RIGHT
ON INTO THE WEEKEND.

&&

.AVIATION...TONIGHT AND SUNDAY
631 PM CDT SAT JUN 16 2012

A PRE-FRONTAL TROUGH WAS PUSHING ACROSS THE AREA EARLY THIS
EVENING. SCATTERED CONVECTION WAS FOUND OUT AHEAD IT. THIS
CONVECTION WILL PUSH EAST OF THE TAF SITES BY 03Z THIS EVENING.
WITH THE SCATTERED NATURE...CONTINUED THE MENTION OF VCTS AND
BOTH SITES. THE MAIN COLD FRONT WILL PUSH THROUGH LATER THIS
EVENING WITH DRIER AIR THEN PUSHING IN LATE TONIGHT. EXPECT VFR
CONDITIONS THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WOULD BE IN
SHOWERS/STORMS EARLY THIS EVENING WHICH COULD LOWER CEILINGS INTO
THE MVFR CATEGORY FOR A TIME.

&&

.HYDROLOGY...
216 PM CDT SAT JUN 16 2012

THE LATEST IN MODEL SIMULATIONS CONTINUE TO POINT TO THE
POSSIBILITY FOR REPEATED PERIODS OF THUNDERSTORMS SOMEWHERE
ACROSS THE FORECAST AREA WITH A FRONTAL BOUNDARY MEANDERING BACK
AND FORTH ACROSS THE REGION. THE SOMEWHAT CLASSIC FLASH FLOOD AND
RIVER FLOODING PATTERN COULD STILL BE SETTING UP ACROSS THE
AREA...WITH WARM AND MOIST AIR TO THE SOUTH /WARM CLOUD DEPTH
NEARLY 4 KM/ OF A FRONTAL BOUNDARY RISING UP AND OVER IT...
RESULTING IN HEAVY RAINFALL POSSIBILITY. SEVERAL PERIODS OF
RAINFALL OF AN INCH OR MORE REMAIN POSSIBLE. AND DEPENDING ON THE
TIMING AND LOCATION OF THESE RAINFALL DUMPS...WE COULD SEE THE
POTENTIAL FOR RISING RIVER LEVELS AROUND THE REGION DURING THE
NEXT 3-5 DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
216 PM CDT SAT JUN 16 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...JR
HYDROLOGY...MW
Hazardous weather outlook, Jun 16, 12:17 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
117 PM CDT SAT JUN 16 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
117 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
COLD FRONT PUSHES ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS BETWEEN 3 PM AND 8 PM ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY NIGHT AND MONDAY...A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS MAINLY ALONG AND NORTH OF INTERSTATE 90.
BEYOND THIS TIME PERIOD...IT IS UNCERTAIN ON WHERE AND WHEN
ADDITIONAL SEVERE WEATHER CHANCES WILL OCCUR.

REPEATED HEAVY RAINFALLS FROM SUNDAY NIGHT THROUGH THURSDAY NIGHT
WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...BUT LIKE THE SEVERE
WEATHER THREAT IT IS TOO EARLY TO DISCERN WHERE THIS MAY TAKE PLACE.

FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE
RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND
TUESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ROUGHLY 3 PM TO 8 PM THIS
AFTERNOON AND EVENING...FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT/RRS/BOYNE/ZT

The radar

The La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trempealeau

When
June 16, 5:42 PM CST
Where
Trempealeau County, 0.26 mi SE of Whitehall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.367, -91.317

Several trees and power lines were blown down in Whitehall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388089.